Autosomal dominant epilepsy with auditory features (OMIM 600512) is characterised by focal seizures with distinctive auditory auras and/or ictal aphasia. We describe a 17-year-old girl with recurrent attacks of ictal aphasia and rare nocturnal convulsions. She had a four-generation paternal family history of epilepsy. Her father and aunt perceived bells ringing at the onset of seizures. Sequence analysis of the leucine-rich glioma-inactivated 1 (LGI1) gene identified a novel heterozygous variant in the proband and her father. LGI1-related genetic epilepsy has a benign clinical course with a favourable response to anti-seizure medications. Auditory or vertiginous seizures may be mistaken for peripheral audio-vestibular symptoms, while complex auditory ictal symptoms may be misattributed to primary psychiatric disorders. Recognising this distinctive inherited syndrome should prompt targeted analysis of the LGI1 gene.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors PM drafted and edited the manuscript. JM contributed to the figures and editing of the manuscript. JO’B, YL, TL and EM provided critical review and contributed to editing of the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned. Externally peer reviewed by Owen Pickrell, Swansea, UK.
Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.